Alert archive / Kentucky / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 69, NWS Louisville, KY

May 17, 1999Butler County, Ohio County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 17, 1999, 6:37 PM CDT for Butler County, Ohio County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1999, 6:37 PM CDT (23:37 UTC)
Expired
May 17, 1999, 7:10 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Butler County, KY, Ohio County, KY

The radar

The Ft Campbell radar (KHPX), 82 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:58 AM CDT, 15 hours 39 minutes earlier.

Area forecast discussion, May 17, 2:58 AM CDT, 15 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE, KY
358 AM EDT MON MAY 17 1999

...MAIN FORECAST CHALLENGE IS PRECIP CHANCES THIS AFTERNOON...

06Z SFC ANALYSIS SHOWED RDG CENTERED OVER THE NORTHEASTERN UNITED
STATES AND MAIN LOW OVER CENTRAL IA. SOUTHWESTERN EXTENT OF RIDGE TO
LINGER OVER LOWER OHIO VALLEY INTO THIS AFTERNOON BEFORE TROUGH
MOVES IN FROM THE WEST AND AFFECTS THE AREA INTO TUESDAY. WATER
VAPOR IMAGERY INDICATED MID LEVEL S/W SPINNING OVER CENTRAL ROCKIES
AND MODELS INITIALIZE IT FAIRLY WELL. THIS FEATURE TO MOVE ACROSS
NORTH OF THE LWR OH VLY LATER TONIGHT INTO TUESDAY.

AS TROUGH APPROACHES KY THIS AFTERNOON...WINDS AT H85 TURN MORE TO
THE SOUTH-SOUTHWEST AND PULL A TONGUE OF 14C TO 16C UP INTO FA. EVEN
WITH SOME AC AND DEVELOPING CU TODAY...TEMPS SHOULD HAVE NO PROBLEM
REACHING NGM MOS MAX TEMPS. AS FAR AS CONVECTION FOR THIS AFTERNOON
GOES...MAY ADD LOW POPS OVER MAINLY THE WESTERN HALF OF OUR FA. ALL
OF THE MODELS BEGIN TO ADVECT HIGHER THTA-E VALUES INTO AREA AND ETA
FORECAST LI/S ARE IN THE -2 TO -6 INTO TONIGHT. ETA SEEMS TO HAVE A
BETTER HANDLE ON THE LOW LEVEL MOISTURE AND VVEL FIELDS SO GENERALLY
FOLLOWED IT FOR LOW LEVEL PARAMETERS. WHILE LOW LEVEL MOISTURE AND
INSTABILITY SHLD BE IN PLACE THIS AFTN...NEED A TRIGGER AND THIS MAY
COME FROM A CONVECTIVELY INDUCED VORT OR FROM MCS DEVELOPING OVER
SRN PLAINS. NOT SURE IF IT IS THIS CONVECTION OR NOT...BUT ETA AND
NGM DO BRING A SMALLER VORT AHEAD OF MAIN S/W INTO NW KY BY 00Z. IF
WE GET ENOUGH SUNSHINE TODAY FEEL AT LEAST A FEW STORMS POSSIBLE
LATER THIS AFTN OVER THE WESTERN HALF OF THE STATE.

BEST CHANCE OF CONVECTION SHOULD BE LATER TONIGHT AS MID LEVEL S/W
MOVES IN ALONG WITH SFC TROUGH. IN ADDITION...CNTRL KY IS UNDER RIGHT
ENTRANCE REGION OF H30 80 KT JET MAX BTWN 06Z-12Z. THIS IS REFLECTED
IN DECENT VVEL/S OVER SDF FROM 06Z-12Z ON ETA TIME-HEIGHT X-SCTN.
ALTHOUGH FORECAST WIND FIELDS NOT VERY STRONG...FEEL FEW ISOLD SVR
STORMS PSBL LATER THIS AFTN AND THEN LATER TONIGHT. AS MENTIONED
EARLIER...GREATER COVERAGE SHOULD OCCUR OVERNIGHT.

EVEN THOUGH ETA TRIES TO DRY OUT ATMOSPHERE FAIRLY QUICKLY BY MIDDAY
TUES OVER WESTERN PART OF FA...WILL KEEP MENTION OF PRECIP OPEN
ENDED FOR NOW. MAY GO A BIT HIGHER OVER EASTERN CNTIES.

.SDF...NONE.

MARIEN

In the hours before

Special weather statement, May 17, 3:55 PM CDT, 2 hours 42 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180000-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EDT MON MAY 17 1999

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS OVER CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA TONIGHT.

AN AREA OF LOW PRESSURE CENTERED OVER THE UPPER MISSISSIPPI VALLEY
MONDAY AFTERNOON IS FORECAST TO MOVE FURTHER NORTHEAST AND DRAG A
COLD FRONT EAST THROUGH THE EASTERN GREAT LAKES AND KENTUCKY.

THUNDERSTORMS WHICH DEVELOP OR MOVE INTO THE AREA WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN AND
DANGEROUS LIGHTNING CAN ALSO BE EXPECTED.

THIS IS A PRELIMINARY OUTLOOK.  STAY TUNED TO NOAA WEATHER RADIO
FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION
MAY BE REQUESTED LATER THIS AFTERNOON AND TONIGHT.

CONGER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:26 PM CDTSevere Thunderstorm WarningLMKHancock, Ohio64 min
May 17, 6:16 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade49 min
May 17, 5:26 PM CDTSevere Thunderstorm WarningLMKDubois, Perry64 min
May 17, 6:02 PM CDTSevere Thunderstorm WarningLMKOrange58 min
May 17, 6:10 PM CDTTornado WarningLMKDubois35 min
May 17, 6:46 PM CDTSevere Thunderstorm WarningLMKHarrison, Washington29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.